“Krokodil” paper withdrawn by American Journal of Medicine

December 4, 2013, 8:06 pm

The paper by Thekkemuriyi et al, “‘Krokodil’ — a designer drug from across the Atlantic, with serious consequences”, which we discussed several weeks ago, has been temporarily removed from the American Journal of Medicine website.

The reasons for this are unclear, although the article has come under considerable criticism, much of which was neatly summarized by @ForensicToxGuy. According to the article withdrawal policy of the journal’s publisher (Elsevier), possible reasons for withdrawal are that the articles have been found to  “include errors, or are discovered to be accidental duplicates of other published article(s), or are determined to violate our journal publishing ethics guidelines in the view of the editors.”

That last phrase could mean almost anything. It always seemed strange that the article seemed to have been accepted and posted just days after it was submitted, and contained multiple errors in grammar, spelling and science. Curiously, the article was posted by AJM as an unedited manuscript, and procedure that was, to my knowledge, unprecedented. I assumed that these obvious errors would be cleaned up during the citing process.

In my opinion, however, many toxicologists have missed the point by dismissing the article out of hand because there was no confirmation of exposure to “krokodil” — the important point being that “krokodil” is really a process rather than a specific drug. The patient described in the article apparently had attempted to make desomorphine from a recipe found on the web. he presented to hospital with pain, swelling, and necrotic ulceration on the left arm where he had been skin popping. The article included an impressive photograph of the soft-tissue injury.

In this situation, attempts at lab confirmation would be meaningless. Failure to find desomorphine could mean that the patient’s attempt at home-made synthesis might have failed, or that enough time had passed since last use that all traces of desomorphine had disappeared. The soft-tissue injury from “krokodil” is caused not by desomorphine itself, but by the caustic ingredients used to make it.

Assuming that the clinical details as put forth in the article are true, the history of exposure plus consistent soft-tissue injury would seem to be confirmation enough. Therefore, despite all the flaws of the preliminary submission that for some reason was posted by AJM, I still believe it contained important information. If will be interesting to see if the journal publishes an amended version.

Related posts:

Case Report: extensive soft-tissue injury from homemade “krokodil”

Krokodil: a devastating homemade opiate

Krokodil: the flesh-eating designer opiate

Krokodil: a home-brewed designer opiate

 

Comments are closed.